Alert archive / Kansas / High Wind Watches in 2022

High Wind Watch 7, NWS Dodge City, KS

November 8, 20225 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Nov 8, 2022, 1:27 PM MST for 5 counties in Kansas. It took effect at Nov 9, 2022, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 8, 2022, 1:27 PM MST (20:27 UTC)
In effect from
Nov 9, 2022, 11:00 AM MST
Expired
Nov 9, 2022, 12:19 AM MST
In force
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS73 KDDC 082027
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
227 PM CST Tue Nov 8 2022

KSZ043-061-062-074-084-091000-
/O.NEW.KDDC.HW.A.0007.221109T1800Z-221110T0100Z/
Scott-Hamilton-Kearny-Stanton-Morton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, and Elkhart
227 PM CST Tue Nov 8 2022 /127 PM MST Tue Nov 8 2022/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could knock down large tree limbs,
  create light property damage, and cause some power disruptions.
  Expect travel to be difficult, especially for high profile
  vehicles and around agricultural fields where visibility can
  briefly fall well below one mile in blowing dust.

* ADDITIONAL DETAILS...The ongoing long-term exceptional drought
  conditions will lead to blowing dust. Blowing dust may lead to
  widespread visibility less than one mile at times and locally
  one quarter mile or less around some agricultural fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Umscheid
1 follow-up statement
844 
WWUS73 KDDC 090719
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
119 AM CST Wed Nov 9 2022

KSZ043-061-062-074-084-100100-
/O.UPG.KDDC.HW.A.0007.221109T1800Z-221110T0100Z/
/O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/
Scott-Hamilton-Kearny-Stanton-Morton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, and Elkhart
119 AM CST Wed Nov 9 2022 /1219 AM MST Wed Nov 9 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will be possible which would
  reduce visibilities and add to travel impacts especially in 
  open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ044-063-075>077-085>087-100100-
/O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/
Lane-Finney-Grant-Haskell-Gray-Stevens-Seward-Meade-
Including the cities of Dighton, Garden City, Ulysses, Sublette, 
Satanta, Cimarron, Montezuma, Hugoton, Liberal, Meade, 
Plains City, and Fowler
119 AM CST Wed Nov 9 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lane, Finney, Grant, Haskell, Gray, Stevens, Seward 
  and Meade Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will be possible which would
  reduce visibilities and add to travel impacts especially in open
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Nov 8, 10:46 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 8, 10:46 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1146 AM CST Tue Nov 8 2022

...Updated Aviation Section..

.SHORT TERM...(Today through Wednesday)
Issued at 100 AM CST Tue Nov 8 2022

07z observations are showing stratus low clouds overspreading much
of southwest Kansas with airports reporting ceilings at 700-1600
ft. So far no fog has developed in our southeast zones as
dewpoints are still 10 degrees below our temperatures and will
need to monitor over the next few hours to see if saturation
happens for fog to develop as winds at P28 and PTT are 5-15 mph.
Overall temperatures are staying up with the lower level moisture
and strong winds keeping the boundary layer mixed. In the upper
levels a large upper low off the Pacific coast is keeping the
upper and mid level winds out of the southwest in our area with a
persistent 700 mb shortwave over the front range of the Rockies
which will keep our forecast windy through Thursday.

For today low clouds should hang around for much of the day in our
central and eastern zones with the potential for some clearing for
areas along the Colorado border. CAM models are suggesting some
light rain potential in our southeast zones as an upper level
shortwave comes out of Oklahoma to give us forcing. Winds overall
should stay strong out of the south but the best WAA doesn't look
to move in until late day and mostly in our western zones. Kept
inherited highs from the previous forecast as it looks like 60s
will be the case in our east to the lower 70s for the west.

Tonight the upper low off the Pacific coast should come on shore
and a strong shortwave over the lee side of the Rockies should
continue to intensify a surface low by Denver and a lee side
trough which will keep winds breezy through the night. Clouds
should continue to hang through the night and this will keep
temperatures up with lows in the 50s to lower 60s.

Wednesday the surface low in northeastern Colorado looks to
deepen to around 999 mb and will bring strong south to southwest
winds during the day which will continue to advect warm air across
the region. Expect sustained winds of 25-35 mph with gusts to
around 40-50 mph. Highs should reach into the mid 70s with the
highest confidence of the warmer temperatures being in the west.
The easter zones continue to show higher moisture which could lead
to more cloud cover and the potential to be a few degrees cooler.

.LONG TERM...(Wednesday night through Monday)
Issued at 224 AM CST Tue Nov 8 2022

Wind will continue to be the main weather story to start off the
long term followed by a prolonged colder period.

Strongest winds still look to be between sunset Wednesday and
sunrise Thursday. RAP and NAM are indicating 850 winds around
55-60 kts and with the warmer temperatures there should be decent
mixing despite a slight inversion towards Thursday morning. As the
long wave trough moves into the central Rockies this will continue
to deepen the surface low near the Nebraska panhandle to around
994 mb. By Thursday morning the upper low will have moved into
South Dakota.

Every model has now sped up the cold front passage on Thursday to
sometime just after sunrise which would effectively take out the
dry southwest winds and the fire danger. This would pretty much
take out the chance of storms in our eastern zones as well with
the better moisture and forcing being in central and eastern
Kansas. As a result temperatures have been increased Wednesday
night ahead of the front and then lowered Thursday with the
frontal passage. Winds should stay strong out of the northwest all
day Thursday to aid in bringing in the colder air.

Afterwards the upper low becomes a broad trough that slowly moves
east in the northern plains keeping the colder arctic air in place
over the central and northern plains. Add on top of that the
potential for a significant snow in the Dakotas and we could be
experiencing colder than normal temperatures for a while as highs
look to be in the 40s with overnight lows in the teens and 20s
from Friday through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CST Tue Nov 8 2022

Poor aviation weather will continue through this TAF period as
abnormally high low level moisture will remain in place across
much of western Kansas. Dewpoint temperatures were in the upper
50s to lower 60s, and this rich moisture will not push east until
after the end of this TAF period. Thus, the dominant flight
category will be MVFR through this afternoon and early evening,
becoming IFR again tonight. Surface winds will remain strong
through the night, most likely not falling below 20 knots
sustained, if not only for a brief period of time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  58  74  56 /  20   0   0  10
GCK  73  57  75  51 /  10   0   0  10
EHA  71  56  74  50 /  10   0   0  10
LBL  73  56  75  53 /  10   0   0  10
HYS  70  60  74  55 /  30   0   0  20
P28  71  61  75  62 /  50  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Umscheid
Hazardous weather outlook, Nov 8, 1:55 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CST Tue Nov 8 2022

KSZ030-031-043>046-061>066-074>081-084>090-090900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CST Tue Nov 8 2022 /155 AM MST Tue Nov 8 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds from Wednesday afternoon through Thursday morning
will be sustained at 25-35 mph with gust potential up to 55-60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:38 AM MSTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 9 more5 hr

Nearby

High Wind Watches in Kansas, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.